Maryland, 2011

Coastal Flood in Maryland, April 16 to 17, 2011

April 16 to 17, 2011 · NWS LWX · 3 events in 3 counties and zones

A strong pressure gradient between high pressure over the Atlantic Ocean and a cold front moving in from the Ohio Valley resulted in a strong onshore flow. Elevated water levels due to the onshore flow caused areas of coastal flooding along the western shore of the Chesapeake Bay.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong pressure gradient between high pressure over the Atlantic Ocean and a cold front moving in from the Ohio Valley resulted in a strong onshore flow. Elevated water levels due to the onshore flow caused areas of coastal flooding along the western shore of the Chesapeake Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 16, 2:15 PM EST, 15 minutes earlier.

Area forecast discussion, Apr 16, 2:15 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT SAT APR 16 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC THIS EVENING. HIGH
PRESSURE RETURNS SUNDAY AND MONDAY AND MOVES OFFSHORE ON TUESDAY.
A COLD FRONT WILL MOVE THROUGH THE REGION ON WEDNESDAY...WITH HIGH
PRESSURE BUILDING IN FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT CURRENTLY JUST TO THE WEST OF THE CWFA AT THIS TIME.
LINE OF STRONG/SEVERE THUNDERSTORMS HAS DEVELOPED ALONG A SURFACE
TROUGH JUST WEST OF THE BLUE RIDGE MOUNTAINS THIS AFTERNOON. THIS
LINE OF STORMS WILL CONTINUE EASTWARD INTO THE METRO AREAS DURING
THE REMAINDER OF THE AFTERNOON INTO THE EVENING HOURS.
THUNDERSTORMS ALONG THIS LINE WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS...AND A FEW TORNADOES. THE POTENTIAL FOR SEVERE WEATHER
SHOULD DIMINISH AFTER 8 PM. SHOWERS WILL LINGER UNTIL THE FROPA
LATER THIS EVENING FOR MOST AREAS THIS EVENING. A FEW UPSLOPE
RA/SN SHOWERS POSSIBLE ALONG THE WESTERN SLOPES OF THE POTOMAC
HIGHLANDS OVERNIGHT.

STRONG SE WINDS WILL CONTINUE THIS AFTERNOON. OCCASIONAL GUSTS TO
AROUND 50 MPH HAVE BEEN REPORTED IN THE WIND ADVISORY AREA.
OUTSIDE THE WIND ADVISORY...FREQUENT GUSTS AROUND 30 KT HAVE BEEN
REPORTED. WILL GO AHEAD AND KEEP THE WIND ADVISORY IN EFFECT.

NO CHANGES TO THE FLOOD WATCH ANTICIPATED EITHER.

&&

.SHORT TERM /SUNDAY/...
HIGH PRESSURE WILL BUILD IN ACROSS THE CWFA ON SUNDAY. PRECIP
ALONG THE WESTERN SLOPES SHOULD END DURING THE EARLY MORNING
HOURS. WINDS MAY BE AN ISSUE TOMORROW...AND DO HAVE NEAR WIND
ADVISORY CRITERIA ACROSS THE HIGHER ELEVATIONS AND MASON DIXON
LINE. A WIND ADVISORY MAY BE NEEDED. EVEN IF WINDS DO NOT REACH
CRITERIA...WITH THE SATURATED SOILS...DOWNED TREES WILL BE AN
ISSUE.
&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
A STATIONARY BOUNDARY WILL REMAIN NEAR THE MASON DIXON LINE EARLY
NEXT WEEK...BRINGING A CHANCE FOR SHOWERS ACROSS THE NORTHERN
PORTION OF THE CWA. DRY AND MILD CONDITIONS ARE EXPECTED FURTHER
SOUTH. THE STATIONARY BOUNDARY WILL MOVE NORTH AS A WARM FRONT
WEDNESDAY AND IT WILL TURN WARM AND BREEZY WEDNESDAY AFTERNOON
ACROSS THE ENTIRE AREA. A COLD FRONT WILL APPROACH THE AREA LATER
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT...BRINGING POSSIBLE SHOWERS
AND THUNDERSTORMS.

HIGH PRESSURE WILL BRIEFLY BUILD OVERHEAD THURSDAY BEFORE MOVING OFF
THE COAST FRIDAY INTO THE WEEKEND. AN ONSHORE FLOW WILL BRING MORE
CLOUDS ALONG WITH THE CHANCE FOR RAIN DURING THIS TIME.
&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
WIDESPREAD SUB VFR CONDITIONS THIS EVENING AS A COLD FRONT MOVES
ACROSS THE MID ATLANTIC. THUNDERSTORMS WILL BE CAPABLE OF LOW
CIGS/VSBYS IN THE HEAVY RAIN. VERY GUSTY WINDS IN THUNDERSTORMS LIKELY.

IN ADDITION TO THE GUSTY THUNDERSTORMS...GRADIENT WINDS WILL ALSO
BE AN ISSUE. STRONG SE WINDS WILL CONTINUE WITH FREQUENT GUSTS TO
AROUND 30 KT LIKELY. AFTER THE FRONT...WINDS WILL SHIFT AROUND TO
THE WEST. GUSTY WINDS OUT OF THE WEST ARE ANTICIPATED
TOMORROW...WITH FREQUENT GUSTS BETWEEN 30 AND 35 KT.

VFR CONDITIONS EXPECTED FOR EARLY NEXT WEEK. A COLD FRONT WILL BRING
A CHANCE FOR SHOWERS AND THUNDERSTORMS LATER WEDNESDAY INTO
WEDNESDAY NIGHT.
&&

.MARINE...
STRONG SE WINDS CONTINUE ACROSS THE WATERS THIS AFTERNOON. THE SE
FLOW WILL CONTNUE UNTIL AFTER A FRONTAL PASSAGE THIS EVENING.
FREQUEST GUSTS TO BETWEEN 35 AND 40 KT HAVE BEEN REPORTED. BEHIND
THE FROPA LATE THIS EVENING...WINDS MAY DIP BELOW GALE FORCE FOR A
FEW HOURS BUT WILL SHIFT TO THE WEST. WINDS MAY APPROACH GALE
FORCE AGAIN ON SUNDAY.

A SMALL CRAFT ADVISORY MAY BE WARRANTED FOR THE WATERS SUNDAY
NIGHT. HIGH PRESSURE WILL BUILD OVER THE WATERS EARLY NEXT WEEK. A
COLD FRONT WILL PASS THROUGH LATER WEDNESDAY. A SMALL CRAFT ADVISORY
MAY BE WARRANTED FOR THE WATERS WEDNESDAY INTO WEDNESDAY NIGHT.

&&

.HYDROLOGY...
FLASH FLOOD WATCH REMAINS IN EFFECT FOR AREAS MAINLY ALONG AND
WEST OF THE INTERSTATE 95 CORRIDOR. REPORTS OF FLOODING CONTINUE
TO COME INTO THE OFFICE THIS AFTERNOON. WIDESPREAD VALUES BETWEEN
ONE AND THREE INCHES LIKELY...WITH LOCALLY HIGHER AMOUNTS
EXPECTED.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS ARE RUNNING AROUND 2 FT ABOVE NORMAL THIS AFTERNOON.
HIGH TIDE HASN'T EVEN OCCURED IN MANY PLACES...AND EXPECT WATER
LEVELS TO CONTINUE CREEPING UPWARDS. HAVE ISSUED A COASTAL FLOOD
WARNING FOR THE ENTIRE TIDAL POTOMAC AND WESTERN SHORE OF THE
MARYLAND CHESAPEAKE BAY. DO THINK WATER LEVELS WILL REMAIN
ELEVEATED THROUGH THE EVENING AND SUNDAY MORNING HIGH TIDE CYCLES.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD WARNING UNTIL 11 AM EDT SUNDAY FOR DCZ001.
     FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MDZ003-501-
     502.
     WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR MDZ003-004-501-
     502.
     COASTAL FLOOD WARNING UNTIL 11 AM EDT SUNDAY FOR MDZ007-011-
     013-014-016>018.
     FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR MDZ004>007-
     009>011.
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ025>031-
     036>040-050-051-503-504.
     WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR VAZ025>031-
     036>040-042-501-503-504.
     COASTAL FLOOD WARNING UNTIL 11 AM EDT SUNDAY FOR VAZ052>055-
     057.
     FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR VAZ042-
     052>056-501-502.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ050>053-
     055-501>506.
     WIND ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR WVZ050>053-055-
     501>506.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EDT SUNDAY FOR
     ANZ530>543.
     GALE WARNING UNTIL 6 AM EDT SUNDAY FOR ANZ530>543.

&&
Hazardous weather outlook, Apr 16, 2:19 PM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
319 PM EDT SAT APR 16 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
319 PM EDT SAT APR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COASTAL FLOOD WARNING HAS BEEN ISSUED ALONG THE TIDAL POTOMAC
AND WESTERN SHORE OF THE CHESAPEAKE BAY THROUGH TONIGHT. WATER
LEVELS OF 2 TO 3 FEET ABOVE NORMAL ARE ANTICIPATED. PLEASE REFER
TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS.

A GALE WARNING IS IN EFFECT THROUGH TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR THE OUTLOOK AREA.
THUNDERSTORMS WILL BE CAPABLE OF TORNADOES AND DAMAGING WIND
GUSTS. HEAVY RAIN IN THESE STORMS ALSO COULD LEAD TO FLASH
FLOODING MAINLY ALONG AND WEST OF THE INTERSTATE 95 CORRIDOR.

SPECIAL MARINE WARNINGS ARE LIKELY LATE THIS AFTERNOON AND EVENING
AS THUNDERSTORMS CROSS THE WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COASTAL FLOOD WARNING REMAINS IN EFFECT THROUGH 11 AM SUNDAY MORNING.

A SMALL CRAFT ADVISORY IS IN EFFECT SUNDAY FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER...BUT A PERIOD OF GALE
CONDITIONS IS POSSIBLE. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR
PORTIONS OF THE WATERS SUNDAY EVENING AND TUESDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-171000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
319 PM EDT SAT APR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY REMAINS IN EFFECT THROUGH 5 PM THIS AFTERNOON FOR
AREAS MAINLY ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS. SEE
/WBCNPWLWX/FOR FURTHER DETAILS.

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR THE OUTLOOK AREA.
THUNDERSTORMS WILL BE CAPABLE OF TORNADOES AND DAMAGING WIND
GUSTS.

HEAVY RAIN WITH THESE STORMS COULD LEAD TO FLASH FLOODING AND
RIVER FLOODING. A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR ALL
COUNTIES WEST OF THE BLUE RIDGE AND FOR THE CENTRAL FOOTHILLS.
PLEASE REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND ADVISORY MAY BE NEEDED FOR THE POTOMAC HIGHLANDS AND ALONG
THE MASON DIXON LINE TOMORROW.

HEAVY RAIN FROM SATURDAY STORMS COULD LEAD TO MINOR RIVER
FLOODING ON SUNDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY
AFTERNOON AND EVENING PRIMARILY ALONG AND WEST OF THE BLUE RIDGE.
SOME STORMS COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS AND
LARGE HAIL THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

In the hours before

Special weather statement, Apr 16, 12:30 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
130 PM EDT SAT APR 16 2011

VAZ026-WVZ055-502-506-161800-
EASTERN PENDLETON WV-HARDY WV-EASTERN GRANT WV-ROCKINGHAM VA-
130 PM EDT SAT APR 16 2011

...STRONG THUNDERSTORMS TO AFFECT EASTERN PENDLETON...HARDY...EASTERN
GRANT AND ROCKINGHAM COUNTIES...

AT 130 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
OAK FLAT...MOVING NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE ROUGH RUN...MATHIAS AND MOOREFIELD.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3914 7902 3901 7865 3858 7919 3869 7937
TIME...MOT...LOC 1730Z 219DEG 53KT 3871 7919

HTS
Special weather statement, Apr 16, 1:43 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
243 PM EDT SAT APR 16 2011

MDZ003-VAZ027>031-WVZ050>053-161915-
WASHINGTON MD-PAGE VA-WARREN VA-SHENANDOAH VA-CLARKE VA-JEFFERSON WV-
HAMPSHIRE WV-BERKELEY WV-MORGAN WV-FREDERICK VA-
243 PM EDT SAT APR 16 2011

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...PAGE...WARREN...
SHENANDOAH...CLARKE...JEFFERSON...HAMPSHIRE...BERKELEY...MORGAN AND
FREDERICK COUNTIES...

AT 243 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM TIMBER RIDGE TO 3 MILES WEST OF RILEYVILLE...
MOVING NORTHEAST AT 65 MPH.

LOCATIONS IMPACTED INCLUDE UNGER...KARO...VALLEY HIGH...HAYFIELD...
RIVERSIDE...FRONT ROYAL...RIVERTON...STEPHENS CITY...MILLWOOD PIKE
AND GERRARDSTOWN.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN
BE EXPECTED WITH THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE
TREE BRANCHES. TAKE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3972 7785 3916 7791 3864 7849 3937 7841
      3973 7801 3973 7786
TIME...MOT...LOC 1843Z 220DEG 58KT 3936 7833 3881 7839

HTS
Special weather statement, Apr 16, 1:45 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT SAT APR 16 2011

VAZ025-026-029-030-036>040-161915-
NELSON VA-GREENE VA-MADISON VA-PAGE VA-RAPPAHANNOCK VA-WARREN VA-
ALBEMARLE VA-AUGUSTA VA-ROCKINGHAM VA-
245 PM EDT SAT APR 16 2011

...STRONG THUNDERSTORMS TO AFFECT NELSON...GREENE...MADISON...PAGE...
RAPPAHANNOCK...WARREN...ALBEMARLE...AUGUSTA AND ROCKINGHAM
COUNTIES...

AT 245 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM PORT REPUBLIC TO ROSELAND...MOVING NORTHEAST AT
60 MPH.

LOCATIONS IMPACTED INCLUDE MCGAHEYSVILLE...NELLYSFORD...
WINTERGREEN...AFTON...ROCKY BAR...GREENFIELD...COVESVILLE...YANCEY
MILLS...BATESVILLE AND ELKTON.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN
BE EXPECTED WITH THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE
TREE BRANCHES. TAKE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3770 7900 3770 7903 3770 7905 3771 7906
      3833 7885 3885 7826 3806 7842 3769 7898
TIME...MOT...LOC 1845Z 226DEG 53KT 3831 7879 3777 7897

HTS
Special weather statement, Apr 16, 2:11 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 PM EDT SAT APR 16 2011

DCZ001-MDZ009-010-013-014-016>018-VAZ042-052>057-501-502-162200-
DISTRICT OF COLUMBIA-MONTGOMERY-HOWARD-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-LOUDOUN-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-
INCLUDING THE CITIES OF...WASHINGTON...GAITHERSBURG...COLUMBIA...
ANNAPOLIS...WALDORF...ST MARYS CITY...LEESBURG...MANASSAS...
MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG...WARRENTON
311 PM EDT SAT APR 16 2011

...SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES LIKELY TO IMPACT THE
WASHINGTON METROPOLITAN AREA AND SOUTHERN MARYLAND BETWEEN 4 AND 6 PM...

A LINE OF GUSTY SHOWERS AND SEVERE THUNDERSTORMS OVER NORTHERN AND
CENTRAL VIRGINIA WILL CONTINUE TO SLOWLY PROGRESS EAST THROUGH THE
WASHINGTON METROPOLITAN AND SOUTHERN MARYLAND AREA BETWEEN 4 AND 6
PM. ISOLATED TORNADOES ARE POSSIBLE IN SOME OF THE STRONGER
THUNDERSTORMS. PLEASE BE READY TO TAKE COVER SHOULD WARNINGS BE
ISSUED FOR YOUR AREA.
Special weather statement, Apr 16, 2:18 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
318 PM EDT SAT APR 16 2011

MDZ003-004-VAZ031-042-WVZ052-053-162015-
WASHINGTON MD-FREDERICK MD-CLARKE VA-LOUDOUN VA-JEFFERSON WV-
BERKELEY WV-
318 PM EDT SAT APR 16 2011

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...FREDERICK...CLARKE...
LOUDOUN...JEFFERSON AND BERKELEY COUNTIES...

AT 318 PM EDT...DOPPLER RADAR INDICATED A BAND OF HEAVY RAIN ALONG A
LINE EXTENDING FROM PECKTONVILLE TO BRIGGS...MOVING NORTHEAST AT 40
MPH. QUICK HEAVY DOWNPOURS ARE EXPECTED...WHICH COULD CREATE BRIEF
PONDING OF WATER ON ROADWAYS. SIGNIFICANT FLOODING IS NOT
ANTICIPATED AT THIS TIME DUE TO THE QUICK MOVEMENT OF THE RAINBAND.

LOCATIONS IMPACTED INCLUDE BLUEMONT...WICKLIFFE...GAYLORD...
WINEBRENNERS CROSSROAD...ROUND HILL...BLOOMERY...WILLIAMSPORT...
CONOCOCHEAGUE...SAINT JAMES AND HALLTOWN.

&&

LAT...LON 3972 7723 3970 7722 3963 7727 3963 7731
      3960 7729 3956 7717 3951 7713 3944 7713
      3935 7717 3903 7806 3922 7807 3926 7803
      3929 7807 3960 7809 3963 7803 3967 7809
      3973 7809
TIME...MOT...LOC 1918Z 243DEG 37KT 3970 7798 3912 7799

JE
Special weather statement, Apr 16, 2:19 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
319 PM EDT SAT APR 16 2011

MDZ003-004-VAZ031-042-WVZ052-053-162015-
WASHINGTON MD-FREDERICK MD-CLARKE VA-LOUDOUN VA-JEFFERSON WV-
BERKELEY WV-
319 PM EDT SAT APR 16 2011

...HEAVY RAIN TO AFFECT WASHINGTON...FREDERICK...CLARKE...
LOUDOUN...JEFFERSON AND BERKELEY COUNTIES...

AT 318 PM EDT...DOPPLER RADAR INDICATED A BAND OF HEAVY RAIN ALONG A
LINE EXTENDING FROM PECKTONVILLE TO BRIGGS...MOVING NORTHEAST AT 40
MPH. QUICK HEAVY DOWNPOURS ARE EXPECTED...WHICH COULD CREATE BRIEF
PONDING OF WATER ON ROADWAYS. SIGNIFICANT FLOODING IS NOT
ANTICIPATED AT THIS TIME DUE TO THE QUICK MOVEMENT OF THE RAINBAND.

LOCATIONS IMPACTED INCLUDE BLUEMONT...WICKLIFFE...GAYLORD...
WINEBRENNERS CROSSROAD...ROUND HILL...BLOOMERY...WILLIAMSPORT...
CONOCOCHEAGUE...SAINT JAMES AND HALLTOWN.

&&

LAT...LON 3972 7723 3970 7722 3963 7727 3963 7731
      3960 7729 3956 7717 3951 7713 3944 7713
      3935 7717 3903 7806 3922 7807 3926 7803
      3929 7807 3960 7809 3963 7803 3967 7809
      3973 7809
TIME...MOT...LOC 1918Z 243DEG 37KT 3970 7798 3912 7799

JE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 coastal flood. Local standard time, as filed.

Coastal Flood, Anne Arundel

When
April 16, 2:30 PM EST to April 17, 5:58 AM EST
Where
Anne Arundel forecast zone
Reported by
Newspaper
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Coastal flooding led to detours around the City Dock area.

Coastal Flood, Southern Baltimore

When
April 16, 3:42 PM EST to April 17, 5:12 AM EST
Where
Southern Baltimore forecast zone
Reported by
Trained Spotter
Coordinates
39.367, -76.614 (the zone’s center; the record gives no point)

High water was reported along Miller Highland Road and also across North Point Road near Shallow Creek. Water was about a foot and a half deep along the intersection of Bay Drive and Chesapeake Road.

There was also a report of water that was about one foot deep in the park across from the intersection of Bullneck Road and Longpoint Road in Dundalk.

Coastal Flood, Harford

When
April 16, 7:00 PM EST to April 17, 4:00 AM EST
Where
Harford forecast zone
Reported by
Public

A few inches of water flowed into a local business near Havre De Grace.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 303053, 303045, 303083.